Immuno-Therapy and New Safety Challenges

Immuno-Therapy and New Safety Challenges

This series would not be complete without talking about safety. Immunotherapy is challenging in its complexity and it would be a surprise from a biologic point of view to have pronounced primary effects on the immune system without secondary effects.

Immuno-oncology und the use of checkpoint-blocking antibodies is still a relatively young field of research and data sets are insufficient to create detailed guidelines, however ASCO and ESMO have written preliminary recommendations how to manage immune-related adverse events (irAEs). ASCO’s website (1) lists frequent side effects as rash and mucosal irritation, diarrhea/colitis, hepatotoxicity, endocrinopathy (hypophysitis, hypo/hyperthyroidism), and as less frequent lung (e.g. pneumonitis), eye (e.g. uveitis), kidney and pancreas complications and neurologic and hematologic syndromes. Systemic corticosteroids can be applied to control these symptoms that are usually irreversible and that have been observed to decline with increasing number of cycles for example, a peak of side effects at cycle 2 out of 4 has been observed by Horvat et al. (2). Combinations of immune-therapeutics e.g. CTLA4 and PD1/PD-L1 targeting agents or immune-therapeutics and targeted therapy have different toxicity profiles than mono-therapies. In most clinical studies the higher-grade toxicities are more frequent with combinations than with mono-therapies. Corticosteroids and/or discontinuation of one or both drugs have been described to resolve side effects. Dose titration and different schedules are currently under investigation to improve safety while maintaining efficacy.

In 2015, Dr. Horvat from Memorial Sloan Kettering published a paper in the Journal of Clinical Oncology about an analysis done with 298 melanoma patients that had been treated with a checkpoint protein CTLA4 targeting antibody in a real life setting. IrAEs were looked at. Dr. Horvat described how frequently patients had to be treated with corticosteroids and if there was a correlation between adverse safety, treatment with corticosteroids and efficacy. Most but not all patients (85%) experienced side effects of lower up to intermediate severity (Grade 1-3). About one third of the patients with side effects required treatment with corticosteroids to get side effects under control. These patients could have any-grade side effect or suffer from several low-grade side effects. 10% of the patients required immunesuppression using an anti TNF alpha antibody. The most common side effects included hepatotoxicity, dermatitis and diarrhea.

Correlation between safety or steroid use and efficacy was not statistically significant. Meaning that patients with strong side effects did not live longer or shorter than those with fewer or less severe side effects.

Oncologists are used to adverse events like diarrhea and skin rash from the use of targeted therapy or chemotherapy as long as they are reported early by the patient. Other side effects like endocrinopathies require a different specialization and that’s why some experts and societies recommend to work in interdisciplinary teams of medical doctors that also include endocrinologists who are able to diagnose complications in the pituitary, adrenal and thyroid glands early and know how to effectively treat it.

Very close monitoring is required during immune-therapy and a change of mind-set is needed on the provider’s and the patient’s side as well. Oftentimes, patients are too timid to call their doctor at the first signs of side effects. But in order to avoid high-grade adverse events, it is essential to act early on and to rapidly and aggressively treat with supportive care.

How can communication between clinics and patients be improved? Here is lots of room for creativity and innovation. Medical journal apps can be used by patients to check every day to report new symptoms or it can be done the classic way having a nurse call the patient on a regular basis. Or maybe text messaging would be less invasive psychologically for the patient.

How technology and also social media can be a support for patients will be discussed in a future post.



  2. Horvat, TZ et al. (2015) Immune-Related Adverse Events, Need for Systemic Immunosuppression, and Effects on Survival and Time to Treatment Failure in Patients with Melanoma Treated With Ipilimumab at MSKCC. JCO Vol 33 #28: 3193-3199.

About the Author:

Sanne has a mixed science/business background with a PhD in Mol. Oncology and an MBA in healthcare. She worked 12 years as a scientist in cancer research labs before she moved on towards life science/healthcare consulting and medical affairs. Sanne is inspired to function as a bridge to overcome gaps within the healthcare community through communication, medical education and support of clinical research ideas.

Leave A Comment